Starting heparin and warfarin tomorrow - what can I expect?

After a stroke 8 years ago and several years of feeling increasingly I'll I've finally had SLE with secondary APS and Reynaulds confirmed. Bloods done in June and repeated in September showed increasing evidence.

Finally got to see a haematologist last Friday (still waiting for appt at St Thomas') and they are starting me on heparin and warfarin tomorrow.

Bit swept away by it all. What can I expect at my appointment and will the treatment make me feel anything different? Also has conflicting advice about how often I need to go back to get levels checked.

I'm on a range of meds already including amitryptaline for pain. Will the be a problem?


4 Replies

  • Make sure all your doctors always know every medication you are on whether prescribed, over the counter or herbal.

    as just about everything interacts with warfarin, Remind them you are on warfarin if they prescribe something new.

    Have you been told about food interactions with warfarin? If not ask.

    You might start to feel better when you are properly anticoagulated or you may feel no different.

    As far as testing you would likely be tested at least once a week for the first few weeks and then probably every two to three weeks after that depending on how stable your levels are.

    They will most likely explain how to inject the heparin and when to take the warfarin and talk about testing and diet etc.

  • Thanks Tassie. We spoke about all you sad and I have to inject myself daily (slightly needle phobic) and go back on Friday for testing when I'll have to then go back Monday or Tuesday again. Said its a minimum of five days of injections and have given me seven.

    The lovely nurse jabbed me today and then showed me how to on a pad, but I've come up with a large solid lump at the site. Is that normal?

  • The lump is a hematoma. This can be normal and can be caused by injecting too quickly. When you do it yourself try and inject as slowly as possible, almost so that you can't see the plunger going down. Also take the needle out slowly too and then DONT RUB just press on the point where the needle has come out. I try and relax for 5 minutes after so that Im not moving the muscles and allow the heparin to be absorbed which is why I do it before I go to sleep once Im in bed. thats a personal choice. I rarely bruise.

  • Excellent. Thanks for that. I'm much less lumpy and bruised at the site of the injection I did myself yesterday thankfully. Thank you for the help x

You may also like...